Banner
Banner
Banner
Banner


This Week's Poll


Comments - bottom of page

9-18-19

Vapers beware – 6 Deaths and 380 reported lung illnesses linked to e-cigs


Staff Reports


An outbreak of severe respiratory illnesses associated with electronic cigarettes is sweeping across the nation. Consumers that use e-cigarettes are urged to protect themselves by avoiding Tetrahydrocannabinol (THC)-containing vaping products. According to the Centers for Disease Control and Prevention (CDC), as of September 12, 2019 – 380 cases of lung illness associated with the use of e-cigarette products have been reported in 36 states, including Florida, with six deaths confirmed in California, Illinois, Indiana, Kansas, Minnesota, and Oregon.


Although they are still investigating, they suspect THC vaping products that contain vitamin E acetate may be the culprit. Vitamin E acetate is a substance present in topical consumer products or dietary supplements, but data are limited about its effects after inhalation. Many of the samples tested by states or by the U.S. Food and Drug Administration (FDA) as part of this ongoing investigation have been identified as vaping products containing THC, and further, most of those samples with THC tested also contained significant amounts of vitamin E acetate.


While the FDA does not have enough data presently to conclude that Vitamin E acetate is the cause of the lung injury in these cases, the agency believes it is prudent to avoid inhaling this substance. Because consumers cannot be sure whether any THC vaping products may contain vitamin E acetate, consumers are urged to avoid buying vaping products on the street, and to refrain from using THC oil or modifying/adding any substances to products purchased in stores. Additionally, no youth should be using any vaping product, regardless of the substance.



The CDC says they do not yet know the specific cause of these illnesses. The investigation has not identified any specific e-cigarette or vaping product (devices, liquids, refill pods, and/or cartridges) or substance that is linked to all cases and they are working tirelessly to find the cause for this outbreak.

Symptoms of Severe Lung Disease Reported by Some Patients in This Outbreak


According to the CDC, patients in this investigation have reported symptoms such as: cough, shortness of breath, or chest pain, nausea, vomiting, or diarrhea, fatigue, fever, or abdominal pain. Some patients have reported that their symptoms developed over a few days, while others have reported that their symptoms developed over several weeks. A lung infection does not appear to be causing the symptoms.